Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 60, NWS Phoenix, AZ

August 18, 2004Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 18, 2004, 5:29 PM MST for Maricopa County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 5:29 PM MST (00:29 UTC)
Expired
Aug 18, 2004, 6:30 PM MST
In force
61 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 57 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2877 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 190029
SVRPSR
AZC013-190130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
528 PM MST WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...SCOTTSDALE...FOUNTAIN HILLS

* UNTIL 630 PM MST

* AT 522 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF CAMP CREEK...OR ABOUT 13 MILES NORTHEAST OF
  SCOTTSDALE...AND MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
  VERDE...SUNFLOWER...CAVE CREEK AND CAREFREE.

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3356 11205 3403 11209 3400 11177 3401 11144
      3393 11145 3392 11141 3384 11137 3377 11138
      3362 11123 3364 11121 3358 11117

$$

CJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:40 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 18, 3:40 PM MST, 1 hour 49 minutes before
AZZ020>028-CAZ030>033-190545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
340 PM MST WED AUG 18 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A DISTURBANCE IN THE WESTERLY FLOW IS EXPECTED TO MOVE THROUGH
CENTRAL ARIZONA THIS AFTERNOON AND EVENING FOR A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS OVER SOUTHEAST CALIFORNIA AND A CHANCE
OVER SOUTHWEST AND SOUTH-CENTRAL ARIZONA. BY THURSDAY...DRIER AIR
WILL MOVE INTO THE REGION...CONFINING ANY CHANCES OF SHOWERS AND
THUNDERSTORMS TO THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX
AREA. OTHERWISE...DRY WEATHER...MOSTLY CLEAR NIGHTS AND SUNNY DAYS
ARE EXPECTED THROUGH THE COMING WEEKEND AND EARLY NEXT WEEK AS AN
UNUSUALLY STRONG LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA
DEVELOPS NEAR THE WEST COAST SENDING DRY AIR AND INCREASING WINDS
FROM THE SOUTHWEST OVER OUR AREA.

&&

.DISCUSSION...
TRICKY FORECAST THIS AFTERNOON. A DAY THAT LOOKED LIKE A DOWN DAY IS
NOW STARTING TO LOOK OTHERWISE. 18Z PSR RAOB TODAY SHOWED MOISTENING
IN THE LOW LEVELS (HMMMM???) AND A MODIFIED SOUNDING WITH A MIXING
RATIO OF 9.5-10 G/KG AND WITH AN AFTERNOON HIGH OF 102...WE GET AN
UNBELIEVABLE AMOUNT OF CAPE...LIKE 1300+ J/KG WOW SURFACE TDS ARE
DOWN...CURRENTLY 53 AT SKY HARBOR AS OF 3PM...WHICH IS IN LINE WITH
OUR THINKING FROM THIS MORNING. AND...WE STILL HAVE A PRETTY DECENT
WESTERLY FLOW IN THE MID LEVELS...LIKE 20-30KT (WESTERLIES=NOT
FAVORABLE FOR VALLEY STORMS THIS TIME OF YEAR). HOWEVER...A FEATURE
IN THE WATER VAPOR THIS LATE MORNING/EARLY AFTERNOON HAS GOT OUR
ATTENTION. THERE IS A SHORTWAVE IN THE WESTERLIES THAT HAS ROTATED
THROUGH LAS VEGAS AREA...AND IS NOW ENTERING NWRN AZ. IT APPEARS
THAT DIRECTLY AHEAD OF THIS FEATURE STORMS ARE DEVELOPING. THIS
FEATURE IS ACTUALLY SEEN ON THE GFS UPPER LEVEL STREAMLINE
ANALYSIS...AND THE GFS ROTATES THE SHORTWAVE THROUGH THE CENTRAL
PART OF ARIZONA IN AN EASTERLY TRAJECTORY LATE THIS
AFTERNOON/EVENING. SO...ALTHOUGH ITS NOT YOUR TYPICAL LOOKING
MONSOON PATTERN...IT LOOKS LIKE CHANCE POPS FOR THE SOUTH-CENTRAL
DESERTS (SLIGHT POPS FURTHER WEST) IS A GOOD IDEA FOR TONIGHT.

BEYOND THIS EVENING...A DRYING TREND (WHICH IS UNDERWAY ALREADY)
WILL CONTINUE. SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL
ARIZONA WILL BE UNDER A DRY WESTERLY FLOW FOR THE NEXT FEW
DAYS...WITH ENOUGH MOISTURE LINGERING OVER THE HIGHER TERRAIN WELL
EAST OF PHX FOR A SLIGHT CHANCE OF TERRAIN INFLUENCED SHOWERS AND
THUNDERSTORMS THURSDAY. MEANWHILE...AN UNSEASONABLY STRONG LOW
PRESSURE SYSTEM OVER THE GULF OF ALASKA IS PROGED TO DEVELOP AND
MOVE SOUTHWARD. THIS LOW SHOULD POSITION ITSELF JUST OFF THE CA CST
LATE IN THE WEEKEND...AND BY THE EARLY PART OF THE WEEK...THE MED
RANGE MODELS MOVE THIS TROF THROUGH THE WESTERN CONUS FOR SOME
COOLING AND MORE SIGNIFICANTLY... INCREASING WINDS. OVERALL...NOT
MUCH CHANGE TO THE EXTENDED FORECAST WITH THE EXCEPTION OF MINOR
TWEAKS TO TEMPS...AND INCREASING THE WINDS EARLY NEXT WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

22
Hazardous weather outlook, Aug 18, 10:21 AM MST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...COR
NATIONAL WEATHER SERVICE PHOENIX AZ
1021 AM MST WED AUG 18 2004

COR FOR EXPIRATION TIME

AZZ024-190700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1021 AM MST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE
TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS A CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WITH STRONG GUSTY WINDS...SMALL HAIL...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WITH STRONG GUSTY WINDS...SMALL HAIL...AND LOCALLY
HEAVY RAINFALL.

AZZ022-023-027-028-190700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1021 AM MST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE
GREATER PHOENIX AREA AND FOR NORTH CENTRAL PINAL COUNTY.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH DAMAGING WIND...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ030>033-190700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1021 AM MST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST ARIZONA
DESERTS...THE LOWER COLORADO RIVER VALLEY...AND SOUTHEAST CALIFORNIA
INCLUDING JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:15 PM MSTSevere Thunderstorm WarningPSRMaricopa60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.